Fever, rash, and systemic symptoms: Understanding the role of virus and HLA in severe cutaneous drug allergy
Pavlos, R., Mallal, S., Ostrov, D., Pompeu, Y. and Phillips, E. (2014) Fever, rash, and systemic symptoms: Understanding the role of virus and HLA in severe cutaneous drug allergy. The Journal of Allergy and Clinical Immunology: In Practice, 2 (1). pp. 21-33.
*Subscription may be required
*No subscription required
Drug hypersensitivity syndromes such as abacavir hypersensitivity and the severe cutaneous adverse drug reactions have been associated with significant short- and long-term morbidity and mortality. More recently, these immunologically mediated and previously unpredictable diseases have been shown to be associated with primarily class I but also class II HLA alleles. The case of the association of HLA-B*57:01 and abacavir hypersensitivity has created a translational roadmap for how this knowledge can be used in the clinic to prevent severe reactions. Although many hurdles exist to the widespread translation of such HLA screening approaches, our understanding of how drugs interact with the major histocompatibility complex has contributed to the discovery of new models that have provided considerable insights into the immunopathogenesis of severe cutaneous adverse drug reactions and other T-cell–mediated drug hypersensitivity syndromes. Future translation of this knowledge will facilitate the development of preclinical toxicity screening to significantly improve efficacy and safety of drug development and design.
|Publication Type:||Journal Article|
|Murdoch Affiliation:||Institute for Immunology and Infectious Diseases|
|Item Control Page|